On June 14, 2016, the FDA issued a Drug Safety Communication warning about the strengthened label. The new warnings affect drugs in the sodium-glucose cotransporter-2 (SGLT2) inhibitor class. SGLT2 inhibitors are given to patients with type 2 diabetes to lower the patient’s blood sugar levels by increasing the amount of sugar removed from the body via the patient’s urine.
When it made its announcement, the FDA noted that between March 2013 and October 2015, it received reports of 101 confirmable cases of acute kidney injury linked to drugs in the SGLT2 class. Of those, some required hospitalization and dialysis. Because the FDA’s database only includes reports submitted to the FDA, the 101 confirmable cases are likely low compared with the number of cases overall.
Furthermore, according to the FDA, around half of the cases of acute kidney injury occurred within the first month of taking the medication. Many of the cases of kidney injury resolved after patients discontinued their medication.
Based on the reports of kidney injury, the FDA decided to revise the warnings on Invokana’s label (and the label of similar drugs) to alert patients to the risk of acute kidney injury and take precautions to minimize the risk.
Health care professionals are encouraged to consider factors that may predispose patients to acute kidney injury before they start taking Invokana (known generically as canagliflozin) or other similar drugs. If acute kidney injury is detected, patients should be taken off the medication immediately. Patients who experience signs of acute kidney injury - such as decreased urine - should seek medical attention immediately.
READ MORE INVOKANA LEGAL NEWS
The announcement was made after the Canagliflozin Cardiovascular Assessment Study (CANVAS) found that over one year the risk of amputation was 7 out of 1,000 patients treated with 100 mg daily of canagliflozin compared with 3 out of 1,000 patients treated with placebo. A similar trial has not found similar results. The FDA is continuing to investigate the matter.